Hail, Dutchess
- When
- May 29, 6:11 PM EST
- Where
- Dutchess County, Hopewell Jct
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.583, -73.817
An upper level disturbance touched off scattered thunderstorms in eastern New Yorkduring the afternoon hours of May 29. With especially cold air aloft, the thunderstormswere able to produce hail up to the size of a nickel in diameter in Saratoga and Dutchesscounties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An upper level disturbance touched off scattered thunderstorms in eastern New Yorkduring the afternoon hours of May 29. With especially cold air aloft, the thunderstormswere able to produce hail up to the size of a nickel in diameter in Saratoga and Dutchesscounties. No damage was reported from this hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 29, 1:45 PM EST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 245 PM EDT SUN MAY 29 2005 .OVERVIEW...TODAY MARKS THE TENTH ANNIVERSARY OF THE GREAT BARRINGTON MA TORNADO. TUESDAY WILL BE THE 7TH ANNIVERSARY OF MECHANICVILLE TORNADO. .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... ONE IMPULSE PRODUCED WIDESPREAD SHOWERS ACROSS SOUTHERN VERMONT THIS MORNING. THAT AREA FINALLY MOVED OFF TO THE NORTHEAST EARLY THIS AFTERNOON. SHOWERS WERE PART OF A LARGE BAND OF CLOUDINESS FROM NW OF OF CYOW SEWD TO EAST CENTRAL NY AND WESTERN MA. OUTSIDE OF THE CLOUD MASS AREAS THAT HEATED HAVE DEVELOPED SCATTERED THUNDERSTORMS. ANALYSIS OF MORNING RAOBS AND MODEL SOUNDINGS INDICATED SMALL CAPE AND OBVIOUSLY GIVEN CURRENT CONVECTION IT HAS BEEN ENOUGH FOR LIGHTNING AND HAIL. SEVERAL REPORTS OF 3/4 INCH HAIL. UPPER LOW PRODUCED A MODEST AMOUNT OF LIGHTNING ACROSS THE GREAT LAKES/OH YESTERDAY. ONE REPORT OF 3/4 INCH HAIL IN OH. UPSTREAM UPPER LOW WILL PROVIDE ADDITIONAL LIFT/COOLING ALOFT. EXPECT ACTIVITY TO DIE DOWN TONIGHT BUT GIVEN UPPER LOW STILL HAS A LONG WAY TO GO WONT DROP POPS OFF TOO QUICKLY. WILL CONTINUE IDEA OF DRY MEMORIAL DAY. MODELS CONTINUE TO FORECAST ENOUGH INSTABILITY TO BE CONCERNED ABOUT ISOLATED PM CONVECTION. 00Z AND 12Z NAM SOUNDINGS THOUGH DID SHOW A WEAK WARM LAYER A LITTLE ABOVE 700 MB. IF I WERE TO PICK A SPOT TO THROW IN A CHANCE I MIGHT TRY SOUTHERN VT MOUNTAINS. RAIN TODAY MAY ADD TO LOW LEVEL MOISTURE THROUGH EVAPOTRANSPIRATION AND TERRAIN COULD PROVIDE SOME CONVERGENCE IN WEAK FLOW REGIME. && .LONG TERM (TUESDAY THROUGH SUNDAY)...MODEL CONSISTENCY REMAINS NON EXISTENT. GFS HAS BEEN OSCILLATING BETWEEN A FAIRLY WEAK SYSTEM APPROACHING FROM THE WEST TUESDAY TO A FAIRLY STRONG CLOSED LOW WITH DECENT SFC DEVELOPMENT. 06Z GFS WAS PRETTY WEAK. 12Z SATURDAY NAM WAS DEEPEST OF ALL RECENT MODELS THAT IVE SEEN WITH A STRONG UPPER LOW AND SURFACE SYSTEM. 12Z NAM TODAY LOOKS 06Z GFS AND TAKES BULK OF ENERGY OFF TO OUR SOUTH. ENDING UP LEAVING LOW CHANCE IN. THEN THERES THE SYSTEM FOR FRIDAY. HPC HAS BEEN CONSISTENT WITH BRINGING RAIN THREAT TO SOUTHERN BORDER OF CWA. YESTERDAY WE KEPT FRIDAY DRY BASED ON 12Z GFS SUPPRESSING MOISTURE WELL TO THE SOUTH. TODAYS 06Z WENT THE OTHER WAY AND BROUGHT LOTS OF MOISTURE INTO THE NORTHEAST U.S. HPC HAS MAINTAINED THE RAIN THREAT UP TO THE SOUTHERN BORDERS OF ALY CWA. WILL KEEP DRY. RIDGE BUILDS OVER THE NORTHEAST OVER THE WEEKEND. H8 TEMPS 13/18C RANGE WOULD CERTAINLY SUPPORT WARMER TEMPS. MEN HI MAXS ONLY AROUND 80. BUMPED TEMPS UP SLIGHTLY BUT WONT BE TO BOLD BASED ON MOISTURE UNCERTAINLY RELATED TO MODEL INCONSISTENCY. && .AVIATION...VFR LOCALLY MVFR/IFR IN SHOWERS AND THUNDERSTORMS. PRECIPITATION DIMINISHING OVERNIGHT. PATCHY FOG AROUND SUNRISE MONDAY OTHERWISE VFR. && .HYDROLOGY... SHOWERS AND EMBEDDED CONVECTION SATURDAY PRODUCED KENX RAINFALL ESTIMATES OF 1 TO 2.25 OVER ULSTER...GREENE...DUTCHESS...AND COLUMBIA COUNTIES. MAX OBSERVED PRECIP .64 AT STORMVILLE. SMALL RISES NOTED ON QUITE A FEW SOUTHERN CWA GAUGES. A HALF AN INCH TO AN INCH FELL OVER LITCHFIELD COUNTY CT. LIGHTER RAINFALL AMOUNTS HAVE FALLEN NORTH OF THESE THROUGH EVENING OVER THE ENTIRE HSA. RAINFALL AMOUNTS WILL GENERALLY BE A TENTH OF AN INCH TO QUARTER OF AN INCH FROM THE SHOWERS...WITH LOCALLY HIGHER 1-2 INCHES IN A FEW THUNDERSTORMS. RIVERS...STREAMS...CREEKS AND RESERVOIRS WILL CONTINUE TO BE WITHIN BANK FULL. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT SUN MAY 29 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-301100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 230 PM EDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A FEW MAY PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE SEND IN ANY REPORTS OF HAIL.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
214 PM EDT SUN MAY 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL GALWAY 43.02N 74.03W
05/29/2005 0.75 INCH SARATOGA NY TRAINED SPOTTER
0138 PM HAIL WAPPINGERS FALLS 41.60N 73.92W
05/29/2005 0.75 INCH DUTCHESS NY TRAINED SPOTTER
0203 PM HAIL ROCK CITY FALLS 43.06N 73.92W
05/29/2005 0.75 INCH SARATOGA NY TRAINED SPOTTER
&&
KLAPENTAThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465513.